Inhalative Sedation

Informative and target level-controlled

Sedation today - Disadvantages of intravenous sedatives

The adapted sedation of patients in intensive care units is accepted standard for many years already (Martin et al. 2005). However, there is a multitude of therapeutic concepts with widely varying pharmacological substances. It is apparent that none of the presently available analgesics/sedatives and their combinations fulfils the medical requirements in an ideal way. This includes, besides safe and simple application, above all good controllability, rapid onset of action, lack of accumulation or formation of active metabolites. Breathing, circulation and or gastrointestinal motility should not be impaired. Changes of metabolization should not occur, even in the event of liver or kidney insufficiency, as well as interactions with other drugs. Additional toxic effects should of course be excluded.

In Germany the sedation of intensive care patients is done nearly exclusively with intravenously applicable substances. Propofol is widely used for sedation, often also in combination with an opioid such as Sufentanil, Fentanyl or Remifentanil.

These combinations enjoy great popularity also during anaesthesia in the operating theatre, though here in higher concentrations.

Due to their short context-sensitive half-lives they ensure a good controllability of the anaesthesia and thus very rapid wake-up times. These properties are of tremendous importance for ventilated patients in intensive care for various reasons. The aim of sedation is normally not the deeply sedated but the slightly sedated patient who possibly breathes spontaneously on the ventilator, tolerates the mechanical support by the ventilator, is awake when addressed and responds adequately. The respiratory drive of the patient with the pathophysiologically important innervation of the diaphragm as main breathing muscle is intact only in the state of slight sedation, it is of great importance for the maintenance of the lung function and the pulmonary gas exchange or its restoration.

Deeper degrees of sedation result in a loss of the spontaneous breathing with increase of the mechanical part of breathing and consecutive deterioration of the lung function. It should therefore be avoided (Schaffrath et al. 2004).

When deeper degrees of sedation are required, for example in therapeutic interventions, the patient should possibly immediately after the procedure be largely awake and responsive with restored spontaneous breathing.

Good controllability of the substances is however necessary even when deeper degrees of sedation are required for a longer period for therapeutic reasons.

Note: Only short-acting drugs allow the regular (e.g. daily) short-term termination of sedation, for example for the neurological assessment of the patient.

When used over days or weeks, however, even when using short-acting drugs such as Propofol, accumulation effects will result with considerably extended wake-up times which after several days of use can last many hours or even days (Glück et al. 2009). Dreaded is also the so-called Propofol infusion syndrome, a very rare life-threatening symptom complex after high-dosed or long lasting infusion of Propofol. At present it is not clear yet whether only the duration of dosing or the height of the dosing favour the development (Wappler 2006). Within the scope of a Propofol infusion syndrome signs of increasing heart insufficiency and arrhythmia have been observed. Simultaneously a metabolic acidosis occurs and frequently also a rhabdomyolysis which may be accompanied by an acute renal insufficiency and a consecutive kidney failure. Hypertriglyceridemia are another though rare diagnostic feature. Not least for this the duration of use of Propofol is limited in time. Latest after 7 days with persisting indication other substances must be chosen for analgosedation.

Alternatively used sedatives such as Midazolam from the group of benzodiazepines, however, have per se a considerably longer half-life than Propofol which favours accumulation effects. In the enzymatic degradation moreover effective metabolites are created with even longer half-lives. In addition, ceiling effects occur already after short duration of application which leads to constant increases of doses, decreasing effectiveness and thereby further accumulation. The weaning from benzodiazepines is also frequently associated with the occurrence of delirious states. Their long-term use is therefore considered not as unproblematic (Riker et al. 2009).

Attempts are being made to counteract these consequences by a combination of substances such as ketamine or barbiturates, but these medications too by their long clinical duration of action and in individual cases are characterized by drug interactions that can hardly be estimated.

Longer half-lives not only lead to a poorer controllability of the sedation depth with diminished assessability of the neurological state as well as of the spontaneous breathing capacity of the patient, but they also impede the weaning of the patient from the respirator. Extended ventilation times increase the rate and gravity of pulmonary complications and with an increase of the sepsis rate, extended stationary stay, considerably higher treatment costs and at long last they are socialized by an increased overall mortality (L’Her et al. 2008).

For years’ considerable efforts are therefore being made to counteract this vicious circle by therapeutic interventions such as daily wake-up manoeuvres and medication rotations. Newer substances such as the recently introduced Dexmedetomidin are advertised under the aspect of gaining advantages over established substances in long-term use but could not live up to the expectations. Moreover, they are not suitable for every patient and all degrees of sedation (Bracco und Donatelli 2011).